Some of the complications that may occur as a result of an overdose with Alkeran (melphalan) include seizures, paralysis, and even death. The specific effects, however, will depend on how much of the drug was taken and a number of other factors. Treating this type of overdose may involve administering certain medications, performing blood transfusions, and providing supportive care.
Can You Use Too Much Alkeran?Alkeran® (melphalan) is a prescription medication used to treat people with certain types of cancer. As with most medications, it is possible to use too much Alkeran.
The specific effects of an overdose would likely vary, depending on a number of factors, including the Alkeran dosage, whether it was taken by mouth or given intravenously (as an injection into a vein), and whether it was taken with any other medications or substances.
Symptoms of an OverdoseBased on reports of Alkeran overdoses, possible symptoms may include but are not limited to:
- Severe nausea and vomiting
- Mouth sores and ulcers
- Low white blood cells, which could cause infections
- Low red blood cells, which could cause anemia
- Low platelets, which could cause bleeding
- Bleeding of the abdomen (stomach) and intestines
- Decreased consciousness
- Paralysis (loss of muscle function)
- Increases in liver enzymes
- Kidney problems
- Lung problems
Treatment for an Alkeran OverdoseIf the medication was taken by mouth, and the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication absorbed into the bloodstream. Dialysis is not expected to be useful for removing Alkeran from the body.
Treatment will also involve supportive care, which consists of treating any symptoms that occur as a result of the overdose. For example, supportive treatment for an Alkeran overdose may include:
- Blood transfusions (when healthy blood is given through a needle inserted into a vein) to help restore blood cell counts to a normal level
- Antibiotics to treat or prevent infections
- Benzodiazepines, such as diazepam (Valium®) or diazepam rectal gel (Diastat®), if seizures occur.
It is important that you seek medical attention immediately if you believe that you or someone else has taken an Alkeran overdose.